Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 256, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2009, 3:49 AM CDT for Frontier County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 3:49 AM CDT (08:49 UTC)
- Expired
- Jul 16, 2009, 4:30 AM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:00 AM CDT | HAIL 0.25 | 4 Se Stockville, NE | A LARGE AMOUNT OF HAIL FELL...BUT IT WAS NO LARGER THAN PEAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 160849
SVRLBF
NEC063-160930-
/O.NEW.KLBF.SV.W.0256.090716T0849Z-090716T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 AM CDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 430 AM CDT
* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR STOCKVILLE...OR 11
MILES SOUTHEAST OF CURTIS...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF MEDICINE CREEK RESERVOIR STATE RECREATION AREA BY
415 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4044 10047 4063 10039 4058 9997 4044 9997
4044 9999 4043 10007 4036 10007 4034 10009
4034 10013
TIME...MOT...LOC 0849Z 289DEG 16KT 4052 10035
$$
132 follow-up statements
000
WWUS53 KLBF 160903
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 AM CDT THU JUL 16 2009
NEC063-160930-
/O.CON.KLBF.SV.W.0256.000000T0000Z-090716T0930Z/
FRONTIER NE-
403 AM CDT THU JUL 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR EASTERN FRONTIER COUNTY...
AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR MEDICINE
CREEK RESERVOIR STATE RECREATION AREA...OR 18 MILES SOUTHEAST OF
CURTIS...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MEDICINE CREEK RESERVOIR STATE RECREATION AREA BY 410 AM CDT...
9 MILES SOUTHWEST OF HIGHWAY 18 MILE MARKER 30 BY 420 AM CDT...
LAT...LON 4044 10047 4063 10039 4058 9997 4044 9997
4044 9999 4043 10007 4036 10007 4034 10009
4034 10013
TIME...MOT...LOC 0903Z 303DEG 22KT 4045 10027
$$
13000
WWUS53 KLBF 160930
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 AM CDT THU JUL 16 2009
NEC063-160939-
/O.EXP.KLBF.SV.W.0256.000000T0000Z-090716T0930Z/
FRONTIER NE-
430 AM CDT THU JUL 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRONTIER COUNTY WILL
EXPIRE AT 430 AM CDT...
THE STORM WHICH HAD PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSES AN IMMEDIATE THREAT. HOWEVER VERY HEAVY
RAINFALL AND SMALL HAIL WILL STILL BE POSSIBLE ACROSS SOUTHEAST
FRONTIER COUNTY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE MORNING HOURS AND SEVERE WEATHER CAN NOT BE RULED OUT.
LAT...LON 4044 10047 4063 10039 4058 9997 4044 9997
4044 9999 4043 10007 4036 10007 4034 10009
4034 10013
TIME...MOT...LOC 0929Z 303DEG 22KT 4036 10010
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 AM CDT, 29 minutes earlier.
Area forecast discussion, Jul 16, 3:20 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 AM CDT THU JUL 16 2009 .DISCUSSION... CONVECTION BLOSSOMING THIS MORNING ACROSS SOUTHWEST NEB...NOT EXACTLY WHERE ANY GUIDANCE SHOWING IT BUT WATER VAPOR AND SPECIFICALLY UPSTREAM PROFILERS HINT AT WEAK DISTURBANCE DROPPING THROUGH WY/CO ROCKIES. A FEW STORMS SHOWING SOME INITIATIVE AND COULD BE PUTIING DOWN 3/4 INCH HAIL. MUCAPE AND DECENT SHEAR MOST FAVORABLE ACROSS W.NEB WHERE ASCENT IS BEING AIDED BY LLVL JET WHICH SHOULD VEER THROUGH NEXT FEW HOURS AND SPREAD CONVECTION INTO CENTRAL NEB. FARTHER NORTH LAST FEW DAYS OF GUIDANCE COMING TO FRUITION WITH FAIRLY STRONG LINE OF CONVECTION FROM FAR NORTHEAST CWA INTO BLACK HILLS IS TRENDING ESE. BUFKIT CONTINUES TO HINT AT SUPERCELL POSSIBILITIES AND FEW STORMS ACROSS SDAKT INTENSIFYING AS THEY DROP SOUTHWARD AS WELL. HAVE PLACED HIGHEST POPS IN EASTERN HALF OF CWA FOR THIS MORNING. PCPN/CLOUDS SHOULD HAMPER TEMPS TODAY AND KEPT TREND OF COOLER TEMPS IN EASTERN CWA. WITH HIGH BUILDING IN ACROSS UPPER MS VALLEY INCREASING UPSLOPE INTO HIGHER TERRAIN TO WEST EXPECT BEST CHANCES THROUGH EVENING WILL BE WEST OF CWA AND MOST LIKELY WILL NOT SURVIVE PAST SUNSET WITH NOT LLVL JET SUPPORT. NAM STILL HINTING AT POSSIBILITY OF EARLY MORNING CONVECTION IN FAR WEST WITH UPPER JET MAXIMA MOVING THROUGH NW FLOW AND WEAK WAVE INTERACTION WITH BOUNDARY ALONG HIGH PLAINS. HAVE PUT 14 POPS IN FOR NOW WITH CONFIDENCE STILL NOT HIGH ENOUGH THIS WILL BE IN LBF CWA. BETTER CHANCES LOOK TO BE FRIDAY AFTERNOON EVENING IN THE WEST WHEN STRONGER JET ROTATES THROUGH AGAIN AND THETA E RIDGE ALONG HIGH PLAINS LIGHTS UP. HAVE INCREASED POPS ATTM IN THE SOUTHWEST AND SHEAR IS DECENT ENOUGH THAT ROTATING STORMS COULD DEVELOP. COOL CONDITIONS LOOK TO PERSIST IN THIS PATTERN UNTIL MONDAY WHEN NEXT STRONG NORTHERN STREAM SYSTEM DROPS INTO CANDIAN PRAIRIES AND SQUEEZES UPPER RIDGE ACROSS PLAINS AGAINST GREAT LAKES LOW. INSTABILITY WILL PUSH OFF HIGHER TERRAIN INTO CENTRAL NEBRAKA FOR BETTER PCPN CHANCES INTO EARLY NEXT WEEK. && .AVIATION... SCATTERED TSTMS ONGOING ACROSS SWRN NEBR. A BRIEF TSTM MAY AFFECT KLBF IN THE NEXT FEW HOURS...WITH THE POTENTIAL PERSISTING INTO THIS AFTERNOON. MAY NEED TO UPDATE KLBF TAF AND WILL MONITOR. SCATTERED TSTMS ACROSS SRN SD MAY DROP INTO KVTN AFT 10Z. CURRENT TAF HAS TEMPO FROM 11-13Z FOR THIS. PREVAILING WINDS FOR BOTH TAF SITES SHOULD BE NORTHEAST AOB 10KTS...ALTHOUGH VARIABLE...ESPECIALLY NEAR TSRA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/KAR
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT WED JUL 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-161000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT WED JUL 15 2009 /220 PM MDT WED JUL 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE WEST THIS EVENING...THEN A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT OVERNIGHT ACROSS CENTRAL NEBRASKA. TONIGHT AS THE LOW LEVEL JET INCREASES AS A WEAK COLD FRONT DROPS SOUTHEAST INTO NORTH CENTRAL NEBRASKA...WHERE SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED. A FEW OF THE STRONGER STORMS MAY CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO LINGER THURSDAY AS THE COLD FRONT ADVANCES INTO KANSAS. THUNDERSTORM CHANCES WILL AGAIN INCREASE SUNDAY THROUGH TUESDAY AS SOUTHERLY WINDS TRANSPORT MOISTURE FROM THE GULF OF MEXICO INTO THE OUTLOOK AREA. STRONG AFTERNOON HEATING WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF WYOMING AND SOUTHWEST SOUTH DAKOTA WHICH WILL BE FAVORED TO TRACK SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA MAINLY DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Jul 16, 3:32 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL GRANT 40.84N 101.73W
07/16/2009 E1.25 INCH PERKINS NE TRAINED SPOTTER
&&
13Local storm report, Jul 16, 3:45 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 S GRANT 40.82N 101.73W
07/16/2009 E1.75 INCH PERKINS NE TRAINED SPOTTER
&&
KARThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:24 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 51 min |
| Jul 16, 3:29 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 46 min |
| Jul 16, 3:55 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 65 min |
| Jul 16, 4:10 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 65 min |
| Jul 16, 4:39 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 21 min |
| Jul 16, 4:46 AM CDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.